Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 9, 2011Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Aug 9, 2011, 1:39 PM MDT for Flathead County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 1:39 PM MDT (19:39 UTC)
Expired
Aug 9, 2011, 2:30 PM MDT
In force
51 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 121 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WWUS85 KMSO 091939
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT TUE AUG 9 2011

MTZ001>003-092030-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
139 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 230 PM MDT...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF KALISPELL...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...
EVERGREEN...BIGFORK...WOODS BAY...CRESTON...SOMERS AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4808 11384 4788 11407 4821 11459 4835 11443
TIME...MOT...LOC 1939Z 309DEG 21KT 4822 11440

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 9:32 AM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 9:32 AM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
932 AM MDT TUE AUG 9 2011

.UPDATE...ADDED ISOLATED THUNDERSTORMS TO MISSOULA VALLEY AND
INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS FROM NORTHERN
SAPPHIRE MOUNTAINS EASTWARD TO DRUMMOND FOR THIS AFTERNOON.

&&

.DISCUSSION...DESPITE A WEAK RIDGE OF HIGH PRESSURE
DEVELOPING...THE ATMOSPHERE WILL BECOME FAIRLY UNSTABLE THIS
AFTERNOON ACROSS MUCH OF WEST CENTRAL MONTANA FROM ABOUT MISSOULA
SOUTH AND EASTWARD TO CONTINENTAL DIVIDE...AND LEMHI COUNTY. WE
HAVE UPDATED THE FORECAST TO INTRODUCE ISOLATED AFTERNOON SHOWERS
AND THUNDERSTORMS IN THE MISSOULA VALLEY AND INCREASED THE CHANCE
OF SHOWERS EAST OF MISSOULA TO DRUMMOND. THE MAIN IMPACTS FROM
THE SHOWERS SHOULD BE TO ONGOING HAY HARVEST...ROAD CONSTRUCTION
AND OUTSIDE EVENTS DUE TO GUSTY WIND POTENTIAL.

&&

.AVIATION...CONDITIONS ACROSS LEMHI COUNTY HAVE STABILIZED WITH
SHOWERS DISSIPATING AND SHIFTING TO THE EAST. ALL
TERMINALS...KBTM...KPGI...KMSO...KSMN...SHOULD EXPERIENCE A WINDOW OF
PLEASANT FLYING CONDITIONS LATE MORNING INTO EARLY AFTERNOON
BEFORE THE ATMOSPHERE DESTABILIZES. THUNDERSTORMS ACCOMPANIED BY
GUSTY ERRATIC WINDS ARE ONCE AGAIN POSSIBLE...PARTICULARLY AT KBTM
AND KSMN TERMINALS AFTER 09/2100Z. THUNDERSTORMS SHOULD DIMINISH
AFTER SUNSET.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....MSJ
AVIATION...BAUCK

In the hours before

Special weather statement, Aug 9, 1:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT TUE AUG 9 2011

MTZ001>003-092030-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
139 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 230 PM MDT...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF KALISPELL...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...
EVERGREEN...BIGFORK...WOODS BAY...CRESTON...SOMERS AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4808 11384 4788 11407 4821 11459 4835 11443
TIME...MOT...LOC 1939Z 309DEG 21KT 4822 11440

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:52 PM MDTSpecial Weather StatementMSOLake53 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.